Oral 31: Idiosyncratic Drug-Induced Liver Injury (DILI) in the United States: A Report of 1,257 Prospectively Enrolled Patients
Author Insight by Naga Chalasani, MD, FACG, Indiana University
What’s new here and important for clinicians?
Drug induced liver injury (DILI) is an important cause of acute liver disease in the United States. Antibacterials and herbal and dietary supplements are the two most common classes to cause DILI. In addition to these two classes of agents, cardiovascular drugs, central nervous system agents, and chemotherapeutic agents are also important causes of DILI. DILI can be very serious in up to 10% of the patients, either causing death or requiring liver transplantation. Co-existing serious skin reaction is often associated with fatality in patients suffering from DILI.
What do patients need to know?
Patients should be alert to the possibility that they may suffer from a liver reaction upon starting a new medication. Within weeks after starting a medication, if they develop right sided abdominal pain, yellowness of their eyes or dark urine, they should talk with their health care providers. They should particularly be aware of herbal and dietary supplements causing serious liver problems. They should in particular be aware that weight loss supplements and body building supplements can cause serious liver injury.
Author Contact: Naga Chalasani, MD, FACG, Indiana University
Special Note: Dr. Chalasani will present the David Y. Graham Lecture, “Idiosyncratic Drug-Induced Liver Injury: What Have We Learned in the Last Decade?” on Wednesday, October 22, 10:15 am – 10:45 am • Terrace Ballroom 3
Media Interview Requests:
To arrange an interview with any ACG experts or abstract authors please contact Jacqueline Gaulin of ACG via email firstname.lastname@example.org or by phone at 301-263-9000.